26 Mar 2018

What happened when I came off the pill, Part 2.

The response I received from my first post regarding coming off the contraceptive pill was overwhelming. Even you gents reached out to say that they'd shared similar emotions without ingesting hormones on a daily basis and it opened their eyes to the choices we have to make as women in order to keep ourselves responsible and safe.
It took me 4 months until my cycle became regular again, and my god I was relieved. As strange as it sounds, but I felt like a woman again. It felt unnatural. 
I'd been recommended both the depo injection and the patch. Both contain hormones and I came to the conclusion that most, if not all options, other than natural cycle tracking, do. So I had the depo injection. After a month I was really doubting all of the horror stories I'd been told told about the injection. My body had reacted no differently to it and I didn't notice any side-affects. However my nurse explained that I would only be able to have it for a maximum of 6 months as I have osteo-arthritis and the injection is associated with bone-thinning issues. 
After 6 weeks I realised that I had gained weight, my skin was worsening and I was having intense migraines & back ache daily. All factors which can then affect your moods. And we don't even want to go into how irregular my cycles became. Turns out the horror stories rang true for me and the injection just isn't for me.
Fast forward 3 months, I'm now on the new Evra Patch. You get 3 months worth of patches per prescription. It looks like a large plaster which you can stick to various areas as described on the enclosed leaflet. You remove and add a fresh patch weekly and have a break on your fourth week, as you would with the pill.
I'll be honest, it's not great to look at and the stickiness means that your clothing can rub off on it making it look dirty when it's not but if that's the price I have to pay to see no side affects then it's a small price indeed. It's early days yet however after two days I'd say you no longer notice that it's stuck to your skin. It becomes thinner the longer it's on for and it really isn't any bother to me at all. They even include reminder stickers for your diary to indicate each week which day you need to apply a fresh patch and when you need to take a break - at this point, i'm impressed with it.

The main issue I've found around it all is that there really is no help out there.  I feel as though I'm wasting precious NHS time to book an appointment to chat to someone about what our best options are, and it's completely beyond me that we were never educated at school on such a hugely important aspect of the female body and mind. Hence why I share my experience with it - and from your responses I'm assured it's a subject which needs addressing. Most people have never even heard of the Evra patch.
When I first began taking the pill at 15 years old it was solely to control my cycles, but I had no idea at all as to what the pill actually was. Even if I was informed it had X, Y and Z in it, I wouldn't have been aware of the affects it has on my body and mentality. All I knew was that most of the girls at school were on the pill, and it seemed the in-thing to do. 

Let's talk about these things gals, we all go through it so why not educate one another?

You can read Part 1 here.

Just Write About It.
Raven Twigg

Post a Comment